Pennsylvania, 2012Tornado in Pennsylvania, August 26, 2012
August 26, 2012 · NWS CTP · 1 event in 1 county or zone
A slow-moving upper level circulation moved from western Virgina east-northeast into the Chesapeake Bay/Delmarva region. This system tapped into a narrow axis of deep moisture and instability to trigger scattered thunderstorms across northern Maryland and south-central Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- $2,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving upper level circulation moved from western Virgina east-northeast into the Chesapeake Bay/Delmarva region. This system tapped into a narrow axis of deep moisture and instability to trigger scattered thunderstorms across northern Maryland and south-central Pennsylvania. Storms moved north-northwest as they crossed the Mason-Dixon line. Wind shear profiles were marginally favorable for rotating low-topped storms. An EF0 tornado was confirmed near Greencastle in south-central Franklin County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 26, 12:52 PM EST, 4 minutes earlier.
Area forecast discussion, Aug 26, 12:52 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
152 PM EDT SUN AUG 26 2012
.SYNOPSIS...
AN UPPER LOW OVER VIRGINIA WILL SLOWLY LIFT NORTHEAST ACROSS THE
DELMARVA THROUGH MONDAY NIGHT. MEANWHILE...AN UPPER LEVEL TROUGH
WILL ROTATE THROUGH THE GREAT LAKES AND DRIVE AN ASSOCIATED COLD
FRONT ACROSS THE REGION BY EARLY TUESDAY. HIGH PRESSURE WILL
SHIFT SOUTHEAST FROM THE UPPER MIDWEST INTO PENNSYLVANIA FOR THE
MIDDLE OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
1730 UTC REGIONAL RADAR SHOWS NMRS BANDS/CLUSTERS OF TSTMS OVR
THE CHESAPEAKE BAY/DELMARVA REGIONS MOVG N-NWWD ACRS NRN MD INTO THE
SRN TIER OF S-CENTRAL PA...SOUTH OF THE PA TURNPIKE. THE CONVECTION
IS ASSOC WITH COMPACT UPPER VORT MAX DRIFTING NEWD OVR NRN VA.
CLOUDS BREAKS EVIDENT VIA VIS SATL COMBINED WITH LG SCALE FORCING
AHEAD OF THE UPPER LEVEL CYC CIRC HAS ALLOWED FOR RAPID TSTM
DEVELOPMENT S OF PA WITHIN NARROW AXIS OF ML CAPES BTWN 500-1000
JKG-1. INSTABILITY DECREASES WITH NRN EXTENT WITH THE BEST CAPES
NEAR THE MASON DIXON LINE. THE SHEAR ENVIRONMENT WILL BE AT LEAST
MARGINALLY FAVORABLE FOR FOR LOW-TOPPED ROTATING STORMS CROSSING
THE MD/PA BORDER THRU THE EVE. ANOTHER POSSIBLE CONCERN COULD BE
A LOCALIZED FF THREAT ASSOC WITH TRAINING STORMS AS THEY CURL
N-NWWD TO THE EAST OF THE UPPER LEVEL CIRC. THE SVR WX AND FF
THREATS WILL BE FAIRLY LOW...BUT THE SRN TIER COS WILL NEED TO
MONITORED CLOSELY.
THE MID-UPPER LOW SPINNING OVR NRN VA WILL LIFT SLOWLY NEWD
TOWARD CHESAPEAKE BAY BY THE END OF THE PERIOD. THE LATEST MDL
DATA SHOWS THE BEST H85 MSTR FLUX CONVERGENCE OVR THE S-CENTRAL
MTNS THRU THE AFTN/EVE BEFORE SHIFTING EWD INTO ERN PA LATER TNT
INTO EARLY MONDAY. EXPECT SCT-BKN CLOUD COVER TO FILL-IN AND
LOWER OVERNIGHT GIVEN DIURNAL COOLING AND MOIST SELY UPSLOPE
FLOW...WHICH SHOULD KEEP MIN TEMPS ABV GUID BLEND.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
PESKY MID-UPPER LVL CIRCULATION IN THE MID-ATLC STATES WILL BE
LIFTING NEWD FM THE DELMARVA AT THE START OF THE PD. THIS FEATURE
WILL BE ABSORBED INTO LARGE SCALE TROUGH FCST TO SHIFT SEWD FROM
THE GREAT LAKES INTO THE NORTHEAST.
WEAK RIDGING BTWN THE DEPARTING/WEAKENING UPPER LEVEL CIRCULATION
AND APPROACHING LW TROUGH SHOULD BRING DRIER AND WARMER WX TO
CENTRAL PA BY THE AFTN...WITH ANY SHOWER ACTIVITY ENDING EARLY IN
THE DAY ACROSS THE EASTERN COUNTIES. HOWEVER MAIN QUESTION IS HOW
FAST THE LOW CLOUDS WILL ERODE. WITH THE LLVL FLOW GRADUALLY
VEERING MORE THE WSW...ANTICIPATE A SLOW IMPROVEMENT WITH PEAKS OF
SUN LKLY BY THE AFTN. FOCUS FOR CONVECTION WILL SHIFT TO ELONGATED
SFC COLD FRONT ASSOC WITH THE LG SCALE TROF DIGGING INTO THE NE
STATES. BEST CHC FOR LATE AFTN TSTM WILL BE OVER THE NW MTNS WITH
POPS INCREASING INTO THE CENTRAL ZONES MON NGT.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
A NORTHERN STREAM SHORTWAVE AND ASSOC COLD FRONT WILL
PUSH THRU THE AREA MONDAY NIGHT AND EARLY TUESDAY. TIMING OF FROPA
SHOULD PRECLUDE ANY SVR WX CONCERNS. HOWEVER...ALL MDL DATA
SUPPORTS A GOOD CHC OF SHRA /POSS TSRA/ MONDAY NIGHT...WITH
LINGERING SHRA/TSRA ACROSS SOUTHERN PA THRU MIDDAY TUESDAY.
CURRENT ENSEMBLE MEAN PRECIP WITH THIS FROPA RANGES FROM 0.25 TO
0.50 INCHES WITH THE HIGHER AMTS MOST LIKELY OVR THE NORTH.
GOOD AGREEMENT AMONG MED RANGE GUIDANCE THRU THE SECOND HALF OF
THE WEEK...ALL OF WHICH TRACK SFC ANTICYCLONE AND ASSOC LOW PWAT
AIR SE ACROSS PA LATE TUES THROUGH THE END OF THE WEEK. NEITHER
EFS SHOWS ANY QPF UNTIL THE LABOR DAY WEEKEND WITH POSSIBLE MOISTURE
FROM REMNANTS OF ISSAC. HOWEVER...PLENTY OF SPREAD IN MDLS BY THAT
POINTS...SO ONLY INTRODUCING LOW CHC POPS FOR LATE FRI/SAT ATTM.
THE 850 HPA TEMPERATURES BEHIND TUESDAY/S FRONT SUGGEST WE WILL
SEE NEAR AVERAGE HIGHS TUES-WED. ALTHOUGH...A COUPLE RATHER COOL
NIGHTS APPEAR LIKELY DUE TO DRYNESS OF AIR MASS. THURSDAY SHOULD
SEE A RETURN FOR MORE SUMMER-LIKE HIGHS AND FRI/SAT WARMER
STILL...AS UPPER RIDGE EXPANDS EAST FROM THE MIDWEST AND 850 HPA
TEMPS GET TO 18C.
SO THE CHANCE OF RAIN IS HIGHEST WITH FRONT MONDAY NIGHT INTO EARLY
TUESDAY. COOLER AND DRIER LATE TUE-WED...THEN A GRADUAL WARM UP
LATE WEEK...WITH POSSIBLE PRECIPITATION EARLY NEXT WEEKEND.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
GRADUAL IMPROVEMENT/BINOVC CONTINUES ACRS CNTRL PA TERMINALS WITH
MVFR TO VFR CLOUD BASES GENERALLY BTWN 2-4KFT AGL. THIS TREND
WILL CONTINUE INTO THE MID-LATE AFTN AS THE BLYR CONTINUES TO
MIX...BUT EXPECT DIURNAL COOLING/INCREASING STABILITY TO ALLOW
CIGS TO LOWER AND FILL BACK IN OVERNIGHT. TSTM DEVELOPMENT HAS
INCREASED RAPIDLY SOUTH OF THE MASON-DIXON LINE...WITH CLUSTERS/BANDS
LIFTING N-NWWD FROM NRN MD/VA INTO S-CENTRAL PA. THE HIGHEST PROB
OF SHOWERS/ISOLD TSTM WILL EXIST ACRS THE SRN AIRFIELDS. HOWEVER
CONFIDENCE/TIMING ARE STILL UNCERTAIN AND THUS WILL CONTINUE TO
MENTION VCSH IN THE SRN TERMINALS.
OUTLOOK...
MON...AM LOW CIGS -SHRA EAST BCMG MVFR/VFR BY AFTN. PM SHRA/TSRA NW.
MON NGT-TUE...CFRONT PASSAGE. SHRA/TSRA POSS.
WED- THU...MAINLY VFR.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...STEINBUGL
LONG TERM...FITZGERALD
AVIATION...STEINBUGL
Hazardous weather outlook, Aug 26, 5:10 AM EST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
610 AM EDT SUN AUG 26 2012
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-271015-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
610 AM EDT SUN AUG 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Tornado, Franklin
- When
- August 26, 12:56 PM EST to 1:07 PM EST
- Where
- Franklin County, 0.37 mi NNW of Milnor to 1.66 mi WNW of Kauffman
- Rating
- EF0
- Path length
- 5.56 mi
- Path width
- 100 yd
- Property damage
- $10,000
- Crop damage
- $2,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.755, -77.754
An EF0 tornado touched down around 1356pm EDT along the 13000 block of Williamsport Pike in Antrim township; approximately 1.5 miles south-southwest of Greencastle. Damage at this location consisted of roofing material blown off of a barn and a toppled farm wagon. The EF0 tornado skipped northward on the west-side of Greencastle, knocking down trees and limbs along Williamson Road. A corn field was flattened just beyond the Greencastle city limits near Craig Road. The EF0 tornado continued to skip northward producing sporadic damage and finally lifted up around 1407pm EDT near the intersection of Williamson and Guitner Roads, where it removed a portion of a house roof. The estimated path length and width was approximately 6 miles long and 100 yards at its widest point. The estimated maximum wind speed was 85 mph, rating the tornado at the top-end of the EF0 wind speed range.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Storm Surge in Florida, August 26 to 31, 2012$17 million · 16 events
- Flash Flooding in Maryland, August 26, 2012$525,000 · 6 events
- Damaging Wind and Lightning Strike in Delaware, August 26, 2012$30,000 · 61 kt wind · 2 events
- Damaging Wind in Illinois, August 26, 2012$25,000 · 52 kt wind · 1 event
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, August 26, 201219 events
- Damaging Winds and Lightning Strikes in Maryland, August 26, 2012$20,000 · 52 kt wind · 4 events
- Flash Flooding in Maryland, August 26, 201217 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 26 to 27, 201215 events
- Dense Fog in Wisconsin, August 26 to 27, 201215 events
- Flash Flooding in New Mexico, August 26, 2012$12,000 · 2 events
- Flash Flood and Damaging Winds in Pennsylvania, August 26, 2012$10,000 · 50 kt wind · 3 events
- Damaging Winds in Idaho, August 26, 2012$5,000 · 56 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395374.